Authors and affiliations
J. V. Leyendekkers
The University of Sydney, 2006, Australia
A. G. Shannon
University of Technology, Sydney, 2007, Australia
A modular ring ℤ8 is described as an expanded form of ℤ4 in which the parities of the rows within the four classes of ℤ4 are distinguished. This octic or ‘chess’ ring is used to analyse the structure of rows characterising powers xn within the eight classes of ℤ8. With n even, three classes contain the squares, x2, but only two contain xn when n > 2. With n odd, even xn are confined to 08, but odd numbers, xn, have the same class as x. The rows containing squares are related to first order recurrences, while rows containing xn, n > 2, are related to third and higher order recurrences. Because of this it is conjectured that the sum or difference of xn, yn cannot fit into a row which is characteristic of a power and hence cannot equal a power when n > 2.
- CartwTight, Mark. 1993. Dimensions of Mathematics: Groups. London: Macmillan.
- Conway, John H. & Guy, Richard K. 1996. The Book of Numbers. New York: Copernicus.
- Doerr, .Alan & Levasseur, Kenneth. 1991. Applied Discrete Structures for Computer Science. New York: Macmillan.
- Hillman, Abraham P. St Alexanderson, Gerald L. 1973. A First Undergraduate Course in Abstract Algebra. Belmont, Ca.: Wadsworth.
- Hilton, Peter, Holton, Derek St Pedersen, Jean. 1997. Mathematical Reflections. New York: Springer.
- Horadam, AF. St Shannon, AG. 1988. Asveld’s polynomials Pj(n), in AN.Philippou, AF. Horadam St G.E. Bergum (eds), Applications of Fibonacci Numbers. Dordrecht: Kluwer, pp. 163- 176.
- Leyendekkers, .T V., Rybak, J.M. St Shannon, AG. 1997. Analysis of diophantine properties using modular rings with four and six classes. Notes on Number Theory & Discrete Mathematics. 3.2: 61-74.
- Leyendekkers. J.V., Rvbak, J.M. & Shannon, A.G. 1998. The characteristics of primes and other integers within the modular nng Z4 and in class I. Notes on Number Theory & Discrete Mathematics. 4.1: 1-17.
Cite this paper
Leyendekkers, J. V. & Shannon, A. G. (1999). Analyses of row expansions within the octic “chess” modular ring, Z8. Notes on Number Theory and Discrete Mathematics, 5(3), 102-114.